Alert archive / Utah / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 47, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 28, 2009, 1:00 PM MDT for Kane County, Utah. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2009, 1:00 PM MDT (19:00 UTC)
- Expired
- Jul 28, 2009, 1:30 PM MDT
- In force
- 30 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
County Kane County, UT
The radar
The Cedar City radar (KICX), 116 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.0 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2581 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KSLC 281900 SVRSLC UTC025-281930- /O.NEW.KSLC.SV.W.0047.090728T1900Z-090728T1930Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 100 PM MDT TUE JUL 28 2009 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL KANE COUNTY IN UTAH * UNTIL 130 PM MDT * AT 100 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER CENTRAL KANE COUNTY...OR 28 MILES SOUTH OF ESCALANTE...AND MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL CENTRAL KANE COUNTY AROUND 110 PM MDT PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3746 11142 3719 11145 3730 11178 3747 11178 TIME...MOT...LOC 1900Z 274DEG 15KT 3737 11172 $$ CRK
2 follow-up statements
000 WWUS55 KSLC 281913 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 113 PM MDT TUE JUL 28 2009 UTC025-281930- /O.CON.KSLC.SV.W.0047.000000T0000Z-090728T1930Z/ KANE UT- 113 PM MDT TUE JUL 28 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM MDT FOR CENTRAL KANE COUNTY... AT 112 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER CENTRAL KANE COUNTY...OR ABOUT 28 MILES SOUTH OF ESCALANTE...MOVING EAST AT 15 MPH. LAT...LON 3729 11172 3747 11172 3746 11142 3719 11145 TIME...MOT...LOC 1913Z 274DEG 15KT 3737 11165 $$ CRK
000 WWUS55 KSLC 281924 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 124 PM MDT TUE JUL 28 2009 UTC025-281934- /O.EXP.KSLC.SV.W.0047.000000T0000Z-090728T1930Z/ KANE UT- 124 PM MDT TUE JUL 28 2009 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KANE COUNTY WILL EXPIRE AT 130 PM MDT... THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3729 11172 3747 11172 3746 11142 3719 11145 TIME...MOT...LOC 1924Z 274DEG 15KT 3737 11159 $$ CRK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 9:40 AM MDT, 3 hours 20 minutes earlier.
Area forecast discussion, Jul 28, 9:40 AM MDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 940 AM MDT TUE JUL 28 2009 .SYNOPSIS...DRY NORTHERLY FLOW OVER THE NORTH WILL PREVAIL THROUGH MIDWEEK WHILE A SOMEWHAT MORE MOIST AND WESTERLY FLOW WILL BE OVER SOUTHERN UTAH. && .DISCUSSION...BROAD NW FLOW OVER THE NORTHERN ROCKES IS BRUSHING NORTHERN UTAH AND SW WYOMING. EMBEDDED SHORT WAVES IN THIS FLOW ARE TOO FAR TO THE NORTHEAST TO IMPACT OUR AREA. AIRMASS IS MORE MOIST THAN YESTERDAY AS SEEN IN PRECIPTABLE WATER VALUE IN 12Z SLC SOUNDING. BUT STILL GENERALLY STABLE. ISOLATED CONVECTION POSSIBLE OVER THE NORTHERN/NORTHEAST MOUNTAINS THIS AFTERNOON. SOUTHERN UTAH IS IN A CONFLUENT REGION WHERE THE AFOREMENTIONED NORTHWEST FLOW MERGES WITH A MORE WESTERLY FLOW COMING FROM CA. EMBEDDED IN THIS WESTERLY FLOW IS A SHORT WAVE THAT SHOWS UP WELL IN WATER VAPOR IMAGERY OVER CENTRAL CA THIS MORNING. GOES PW SHOWS JUST UNDER AN INCH ALONG THE UT/AZ BORDER AND CAMERAS INDICATED ALTO CUMULUS OVER THE AREA. HOWEVER DEWPOINT TEMPS ARE STILL ON THE LOW SIDE. EXPECT WIDELY SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP FROM ABOUT BEAVER SOUTHWARD THIS AFTERNOON...NOT MUCH THREAT OF HEAVY RAIN...MORE MICROBURSTS AND SPRINKLES...BUT SOME MEASURABLE RAIN OVER THE HIGHER TERRAIN. HAVE INCREASED THE POPS A BIT OVER THE AREA...BUT STILL JUST IN THE LOW CHANCE CATEGORY. NO OTHER CHANGES AT THIS TIME. && .AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS TODAY WITH MOSTLY CLEAR SKIES. WINDS ARE EXPECTED TO BE GENERALLY LIGHT AND VARIABLE THIS MORNING...NORTHWEST WINDS SHOULD RETURN BETWEEN 16Z AND 18Z. && .FIRE WEATHER...A WEAK SURFACE FRONT ACROSS SOUTHERN UTAH EARLY THIS MORNING WILL STALL NEAR THE UT/AZ BORDER LATER TODAY. ABUNDANT MOISTURE NEAR THE FRONTAL BOUNDARY WILL DEVELOP INTO AN INCREASING AREA OF SHOWERS/THUNDERSTORMS THIS AFTERNOON/THROUGH MID-EVENING. MOISTURE WILL REMAIN POOLED NEAR THE UT/AZ BORDER WEDNESDAY...WITH THE POTENTIAL FOR ADDITIONAL CONVECTION CLOSE TO THE BORDER. UP NORTH A COOLER AND MORE STABLE NW FLOW ALOFT WILL LIMITED ANY ISOLATED SHOWERS OR STORMS TO THE HIGH TERRAIN TODAY...WITH LITTLE OR NO ACTIVITY OUTSIDE OF THE UINTA MOUNTAINS EXPECTED ON WEDNESDAY. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...DUNN FIRE WEATHER...CONGER AVIATION...MISSING FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 28, 2:55 AM MDT, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 255 AM MDT TUE JUL 28 2009 UTZ001>016-019>021-517-518-WYZ021-291230- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 255 AM MDT TUE JUL 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS SOUTHWEST WYOMING...THE UINTA MOUNTAINS AND FAR SOUTHERN UTAH THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SIMILAR COVERAGE OF THUNDERSTORMS IS EXPECTED WEDNESDAY...WITH INCREASING ACTIVITY ACROSS SOUTHERN AND FAR WESTERN UTAH THURSDAY WITH THE APPROACH OF A WEAK DISTURBANCE. THERE IS A 20 PERCENT CHANCE OF TRIPLE DIGIT HEAT ACROSS MUCH OF NORTHERN UTAH AND TEMPERATURES APPROACHING 110 DEGREES NEAR ST GEORGE...GREEN RIVER...HANKSVILLE...AND LAKE POWELL EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Nearby
Severe Thunderstorm Warnings in Utah, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.